Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Key West, FL

July 5, 2021

NWS Key West, FL issued this special weather statement at Jul 5, 2021, 11:01 AM EDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 11:01 AM EDT (15:01 UTC)
Expired
Jul 5, 2021, 11:45 AM EDT
In force
44 min
Issued by
NWS Key West, FL

The radar

The Key West radar (KBYX), 51 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 3.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS82 KKEY 051501
SPSKEY

Special Weather Statement
National Weather Service Key West FL
1101 AM EDT Mon Jul 5 2021
 
FLZ076>078-051545-
Monroe Upper Keys FL-Monroe Lower Keys FL-Monroe Middle Keys FL-
1101 AM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE EASTERN LOWER AND MIDDLE 
KEYS IN MONROE COUNTY UNTIL 1145 AM EDT...

At 1100 AM EDT, National Weather Service Meteorologists detected a 
line of strong showers along a line extending from 22 miles south of 
Bahia Honda Key to 13 miles southeast of Marathon to 21 miles 
southeast of Craig Key. Movement was northwest at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Marathon, Bahia Honda Channel Bridge, East End Of Long Key Viaduct,
Seven Mile Bridge, East End Of Channel 5 Bridge, West End Of Channel
5 Bridge, East End Of Seven Mile Bridge, Niles Channel Bridge,
Spanish Harbor Channel Bridge and Long Key Viaduct.

This includes US 1 between mile markers 19 and 71. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 2471 8162 2483 8148 2479 8135 2480 8128
      2476 8125 2469 8128 2471 8123 2468 8121
      2473 8117 2478 8097 2482 8093 2486 8078
      2481 8074 2477 8087 2466 8106 2469 8119
      2464 8123 2459 8139 2461 8143 2458 8146
TIME...MOT...LOC 1500Z 142DEG 33KT 2436 8113 2456 8091 2455 8062 

$$

SDR/BT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:08 AM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 6:08 AM EDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Key West FL
608 AM EDT Mon Jul 5 2021

.DISCUSSION...
The quiet we were enjoying across the Keys overnight was quickly
shattered shortly after midnight. A combination of boundaries
moving off the mainland collided with outer bands from Elsa. The
collision of these boundaries led to quite the explosion in
coverage of showers and thunderstorms across the island chain and
mainly the waters south of the Florida Keys. Many locations picked
up a quick half to one inch of rainfall. Middle Keys missed out on
this first round of activity. BYX radar shows additional bands
pivoting in from the southeast and about to move over the island
chain once again.

Elsa is currently offshore of south central Cuba about 275 miles
south southeast of Key West and moving northwest near 15 mph. As
Elsa approaches and crosses over Cuba today, additional rain bands
will transit the Florida Keys and surrounding waters this morning
and throughout the day. This will bring squally weather at times. The
chances look to be highest this afternoon through Tuesday
morning. Rainfall will be heavy at times with additional amounts
of 2 to 4 inches. Likewise, tropical storm force winds will begin
to affect Keys, this afternoon and continue into Tuesday
afternoon.

Confidence is increasing that Elsa will move between Key West and
the Dry Tortugas and make its closest approach to Key West late
this evening. With that said, there remains some uncertainty on
the exact track. For now Tropical Storm Warning remains in effect
for the Florida Keys west of Craig Key to the Dry Tortugas.
Tropical Storm Watches continues for the Upper Keys. Conditions
are expected to improve by Tuesday evening and Wednesday as a
Central Atlantic ridge reestablishes itself with its axis
extending over the south- central Florida Peninsula. Expecting a
return to moderate east to southeast breezes, near to below normal
rain chances, and near normal temperatures for Wednesday through
at least the early part of next weekend.

&&

.MARINE...
Tropical Storm Warning remains in effect for the coastal waters
west of Craig Key, and a Tropical Storm Watch is in effect for the
coastal waters east of Craig Key. Small Craft Advisories are in
effect for the eastern most waters. Breezes have clocked around
to the east and freshened overnight. Breezes will remain mainly
east but will gradually clock around to the southeast and continue
to freshen through the day in advance of Elsa's passage. Elsa
will transit across Cuba and emerge over the extreme southeastern
Gulf of Mexico by this afternoon and evening. Else will trek north
northwest then turn more northerly early Tuesday. Mariners are
encouraged to finish all necessary preparations by this morning at
the latest. Conditions will steadily improve late Tuesday and
Tuesday night.

&&

.AVIATION...
VFR conditions will prevail at both island terminals for much of the
day today with sub-MVFR ceilings and sub-IFR visibilities prevailing
by tonight. Tropical Storm Elsa will continue to move northeast with
some squalls already approaching the island chain with coverage
increasing by late morning and early afternoon. Winds will also
increase as the day progresses with the closest approach of Elsa
between 06z/06th and 09z/06th, winds will shift from northeast to
southeast. Sustained winds will be 35 to 40 knots with gusts near 50
knots at Key West and 20 to 25 knots with gusts near 30 knots at
Marathon.

&&

.CLIMATE...
In 1886, the daily record rainfall of 2.60" was recorded in Key
West. Precipitation records date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Warning for FLZ077-078.

     Tropical Storm Watch for FLZ076.

GM...Tropical Storm Warning for GMZ032>035-043-044-053>055-073>075.

 Small Craft Advisory for GMZ031-042-052-072.

     Tropical Storm Watch for GMZ031-042-052-072.

&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....Williams
Data Acquisition.....JAM
Tropical/Hazards.....CJ

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 5, 5:19 AM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
519 AM EDT Mon Jul 5 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-061000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
519 AM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Tropical Storm Elsa will move across central and western Cuba
today, emerge into the Straits of Florida this evening, then pass
west of Key West while moving north northwest into the
southeastern Gulf of Mexico as a tropical storm tonight into
Tuesday. Confidence in the track forecast remains high, while the
intensity of Elsa after it emerges from Cuba remains uncertain.
Conditions will deteriorate across the Florida Keys late this
afternoon and tonight.

The risk for multiple weather hazards continues for the Florida Keys,
including tropical storm force winds, coastal flooding, heavy
rainfall, isolated tornadoes, and treacherous marine conditions.

Please refer to the latest Hurricane Local Statement issued by the
National Weather Service office in Key West for additional
detailed information.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Impacts from Tropical Storm Elsa will continue across the Florida
Keys into Tuesday morning, with continuing potential for tropical
storm force winds, coastal flooding, rainfall flooding and
isolated tornadoes. Conditions will gradually improve Tuesday
afternoon and evening.

Isolated thunderstorms will be possible from Tuesday night through
Sunday. The primary thunderstorm hazards will be lightning strikes
and locally gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 5, 11:01 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Key West FL
1101 AM EDT Mon Jul 5 2021

FLZ076>078-051545-
Monroe Upper Keys FL-Monroe Lower Keys FL-Monroe Middle Keys FL-
1101 AM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR THE EASTERN LOWER AND MIDDLE
KEYS IN MONROE COUNTY UNTIL 1145 AM EDT...

At 1100 AM EDT, National Weather Service Meteorologists detected a
line of strong showers along a line extending from 22 miles south of
Bahia Honda Key to 13 miles southeast of Marathon to 21 miles
southeast of Craig Key. Movement was northwest at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Marathon, Bahia Honda Channel Bridge, East End Of Long Key Viaduct,
Seven Mile Bridge, East End Of Channel 5 Bridge, West End Of Channel
5 Bridge, East End Of Seven Mile Bridge, Niles Channel Bridge,
Spanish Harbor Channel Bridge and Long Key Viaduct.

This includes US 1 between mile markers 19 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 2471 8162 2483 8148 2479 8135 2480 8128
      2476 8125 2469 8128 2471 8123 2468 8121
      2473 8117 2478 8097 2482 8093 2486 8078
      2481 8074 2477 8087 2466 8106 2469 8119
      2464 8123 2459 8139 2461 8143 2458 8146
TIME...MOT...LOC 1500Z 142DEG 33KT 2436 8113 2456 8091 2455 8062

SDR/BT

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:27 PM EDTSmall Craft AdvisoryKEY56 hr
Jul 5, 2:18 AM EDTSpecial Marine WarningKEY27 min
Jul 5, 10:47 AM EDTSpecial Marine WarningKEY58 min
Jul 5, 1:12 PM EDTCoastal Flood StatementKEYMonroe25 hr
Jul 5, 1:12 PM EDTCoastal Flood AdvisoryKEYMonroe25 hr
Jul 5, 6:21 PM EDTFlood WatchKEYMonroe19 hr
Jul 5, 7:11 PM EDTSpecial Marine WarningKEY34 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.